Back to hair blogs


Antibiotics for scarring alopecia

Is Weight Gain a Side Effect?

Antibiotics and weight gain: Is it fact or fiction?

It is no surprise to patients with scarring alopecia that antibiotics are used to treat hair loss. A role for antibiotics is well known for treating lichen planopilaris, frontal fibrosing alopecia, pseudopelade, folliculitis decalvans and dissecting cellulitis. Certain antibiotics, such as doxycycline, minocycline and tetracycline, have a unique property to lower inflammation as well as destroy bacteria- and it is these anti-inflammatory properties that prompt us to use them in scarring alopecia.

Recently there has been a possible connection between antibiotics and weight gain. A 2014 study suggested that 1 out of 4 individuals treated with doxycycline (shown in the photo) experienced weight gain - and this may come about by the ability of antibiotics to alter the bacteria in the intestinal system (the gut microflora). It is well known that some 100 trillion bacteria live in the gut - and antibiotics kill off many of these. There is some interesting research worldwide that is now emerging, the bacteria in the intestinal systems of humans helps control obesity - and this has opened the doors to a whole new area of research. Altering the bacteria in the gut can contributes to obesity for some human beings.

We do need to advise patients on long term antibiotics that weight gain could be a side effect. Whether supplementation of "probiotics" could help is not clear but warrants further study.

Reference
Abnormal weight gain and gut microbiota modifications are side effects of long-term doxycycline and hydroxychloroquine treatment.
Angelakis E, et al. Antimicrob Agents Chemother. 2014


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->